MAUDE Adverse Event Report: EDWARDS LIFESCIENCES ALTERRA ADAPTIVE PRESTENT SYSTEM; PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES ALTERRA ADAPTIVE PRESTENT SYSTEM; PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 29AP4045A
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Great Vessel Perforation (2152)
Date of Event 02/11/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.
 
Event or Problem Description
Per the field clinical specialist (fcs), a 42-year-old female presented for alterra placement.The patient has a history of pulmonic stenosis and underwent pulmonary valvuloplasty approximately 10 years ago.Screening reports showed an intact native annulus with a markedly dilated distal mpa.The plan was to implant the alterra with the inflow apices just proximal to the annulus.After experiencing difficulty positioning the wire in the right pulmonary artery (rpa), a lunderquist wire was placed in the distal left pulmonary artery (lpa).The alterra was tracked to the intended landing zone, and deployment was initiated in the lpa, with the alterra retracted to the mpa.The distal apices flowered as expected, and deployment continued to approximately 50%.Close inspection of the outflow apices revealed some concern with the anterior aspect.It was determined that additional retraction of the alterra was needed to land the inflow apices proximal to the native annulus, with the expectation that the anterior apices would correct their orientation.Deployment continued to approximately 65%, and additional angiography was performed to assess the outflow apices and inflow position.The concern about the anterior apices was deemed minimal, and the position was considered optimal for deployment.The alterra delivery system was released, and the pds system was prepared.The gore dryseal sheath was removed, and the pds was inserted into the right femoral vein over the lunderquist wire.After some moderate difficulty tracking the pds into the alterra, the valve was positioned and deployed as intended.The final angiogram showed no paravalvular or paraalterra leak.During post-implant intracardiac echo imaging, a small effusion was noted and communicated to the implanters.A previous echo performed in january showed a similar small effusion.A transthoracic echo performed in the cath lab revealed an approximately 3mm anterior effusion, consistent with the january findings.The patient was transferred to the icu for recovery.Once in the icu, the patient began complaining of chest pain, diaphoresis, elevated blood glucose, and acidosis.Another echo performed in the icu showed the effusion had enlarged anteriorly to approximately 10mm in diameter.Due to the patient's symptomatic state and the increased effusion size, the decision was made to surgically explant the alterra and valve.The patient was transferred to the cvor.Upon arrival in the or, the patient developed cardiac tamponade during the initiation of the surgical procedure.The pericardium was exposed, and the effusion was drained, resulting in pressure recovery.Upon exposure of the pulmonary artery, the outflow apices of the alterra were visible outside the cardiac anatomy.The surgeon estimated that 4-6 apices were extracardiac, with 2 anterior, 1 posterior, and 1 lateral apex protruding into the pleura of the left lung.The alterra was surgically removed, and native pulmonary valve repair was performed, along with repairs to the mpa perforations.The patient was extubated in the cvor, was responsive, had reactive pupils, and was able to move all extremities.The patient was transported to the icu for further monitoring and care.
 
Additional Manufacturer Narrative
Correction to h6; component code, type of investigation, investigation findings, (analysis of images and labeling review not in the drop-down), investigation conclusion.The device was not returned to edwards lifesciences for evaluation.Without the device returned for evaluation, visual inspection, functional testing and dimensional analysis were unable to be completed.A device history record (dhr) review was performed and did not reveal any manufacturing non-conformances that would have contributed to the complaint event.A lot history review was performed and revealed other complaints relating to the complaint.The following instructions for use (ifu) were reviewed: alterra adaptive prestent system, and the alterra with pulmonic delivery system procedural manual.Based on this review, no ifu training deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The reported event was confirmed based on the evaluation of the provided imagery, event description and patient outcome.A review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint event.Additionally, a review of ifu/training materials revealed no deficiencies.Per event description, "upon exposure of the pulmonary artery, the outflow apices of the alterra were visible outside the cardiac anatomy.The surgeon estimated that 4-6 apices were extracardiac, with 2 anterior, 1 posterior, and 1 lateral apex protruding into the pleura of the left lung." per the training manual, the alterra apices are designed to engage with anatomy to assist in initial placement and acute stability.Apex engagement with the anatomy is critical for prestent fixation and to avoid migration.However, in this case a category 3 device penetration occurred and led to a pericardial effusion and required surgical intervention to remove the stent.A review of the procedural imagery showed the showed that the entire deployment cycle was stable and aligned coaxially with the landing zone and three (3) outflow apices (anterior, anterior-medial and lateral - from left to right) were found to be penetrated during the surgical intervention to remove the implant.In such condition, it may be related to a combination of patient anatomy and prestent's design, which features outward flared/pointed apices and exerts chronic outward force to ensure proper retention in various and challenging patient anatomies.It likely has resulted in a category 3 penetration.In addition, the alterra prestent is designed with outward flared / pointed apices and sufficient outward chronic force to allow proper retention of prestent to various and challenging patient anatomies.In this case, available information suggests that patient factors (challenging patient anatomy), in addition to the prestent's design, may have contributed to the reported event.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.An investigation has been opened to determine the root cause and implement any necessary corrective actions.
 
Event or Problem Description
Per medical record review, over the years, the patient's pulmonary valve function deteriorated, leading to severe pulmonary valve regurgitation, right ventricular (rv) volume loading, and decreased rv function.Medical therapy was optimized accordingly.Recently, the patient experienced shortness of breath and fatigue, prompting evaluation and consideration for transcatheter pulmonary valve replacement (tpvr).The patient underwent tpvr with the alterra adaptive prestent and sapien 3 valve.The procedure was uneventful, and immediate exit angiography confirmed satisfactory valve positioning.However, shortly after transfer to the cardiac intensive care unit (cicu), the patient developed acute chest and epigastric abdominal pain, hypotension, diaphoresis, and a sense of impending doom.Transthoracic echocardiography (tte) revealed a sizable circumferential pericardial effusion, raising concerns about cardiac rupture, suspected to be caused by a cardiac perforation from the transcatheter valve, particularly affecting the main pulmonary artery which is most vulnerable due to the absence of scar tissue from previous surgical interventions.A longitudinal pericardiotomy was performed to open the pericardial space, allowing the egress of old and new blood clots, which relieved cardiac tamponade and significantly improved hypotension and hemodynamics.Upon opening the pericardium, significant ongoing bleeding from the pulmonary artery was observed, with distal valve struts protruding from the vessel wall.After being placed on cardiopulmonary bypass, the bleeding from the pulmonary artery decreased with venous decompression.The anterior surface of the main pulmonary artery was noted to be dilated, exposing the foreign body (alterra adaptive prestent with sapien 3 valve construct).The arteriotomy was extended superiorly and inferiorly towards the root, reaching the non-facing sinus, and stay sutures were placed for exposure.The distal tines of the tpvr valve were identified as the cause of the perforation.The transcatheter pulmonary valve construct was carefully explanted, and multiple holes in the pulmonary artery were primarily oversewn with interrupted 5-0 prolene sutures, achieving good hemostasis.After cardioplegia was administered and good diastolic arrest was obtained, further exposure of the main pulmonary artery was carried out, and the anatomy was assessed.The remainder of the main pulmonary artery was intact, with no other perforations observed.The surgeon examined the right ventricular outflow tract (rvot) and identified the pulmonary artery, noting a trileaflet morphology.The left-facing and non-facing leaflets, along with the corresponding commissure, had been torn due to the balloon valvuloplasty, and the damage was exacerbated by the placement of the tpvr construct.The surgeon successfully repaired the torn native pulmonary valve leaflet damage.
 
Additional Manufacturer Narrative
Update to b5, b7, and h6; type of investigation.

Brand Name
ALTERRA ADAPTIVE PRESTENT SYSTEM
Common Device Name
PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key21537857
Report Number2015691-2025-01554
Device Sequence Number8050366
Product Code NPV
UDI-Device Identifier00690103210866
UDI-Public(01)00690103210866(17)260216(11)240212
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P200015
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/01/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/16/2026
Device Model Number29AP4045A
Device Lot Number65601328
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/11/2025
Supplement Date Received by Manufacturer04/11/2025
05/01/2025
Initial Report FDA Received Date03/06/2025
Supplement Report FDA Received Date04/14/2025
05/01/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/12/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age43 YR
Patient SexFemale